Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

July 3, 20236 counties in Utah; Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2023, 6:24 PM MDT for 6 counties in Utah; Uinta County, Wyoming. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 6:24 PM MDT (00:24 UTC)
Expired
Jul 3, 2023, 7:00 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Duchesne County, UT, Morgan County, UT, Rich County, UT, Summit County, UT, Wasatch County, UT, Weber County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 129 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:57 PM MDTTSTM WND GST 733 Wnw Evanston, WY
Jul 3, 6:57 PM MDTTSTM WND GST 733 Wnw Evanston, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
4008 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS55 KSLC 040024
SVRSLC
UTC013-029-033-043-051-057-WYC041-040100-
/O.NEW.KSLC.SV.W.0039.230704T0024Z-230704T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
624 PM MDT Mon Jul 3 2023

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  East central Weber County in northern Utah...
  Southeastern Rich County in northern Utah...
  Northeastern Wasatch County in northern Utah...
  Northwestern Duchesne County in northern Utah...
  Central Morgan County in northern Utah...
  Summit County in northern Utah...
  Southwestern Uinta County in southwestern Wyoming...

* Until 700 PM MDT

* At 623 PM MDT, severe thunderstorms were located along a line
  extending from 15 miles northeast of Morgan to 8 miles northwest of
  Fruitland, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Evanston, Coalville, Kamas, Oakley, Francis, Tabiona, Wanship,
  Samak, Fruitland, Mirror Lake, Timber Lakes, Starvation Reservoir,
  Henefer, Peoa, Hoytsville, Talmage, Hanna, Woodland, Echo Reservoir
  and Emory.

This includes the following highways...
 Interstate 84 between mile markers 105 and 119.
 Interstate 80 in Utah between mile markers 152 and 196.
 US Route 40 between mile markers 51 and 70.
 Utah Route 35 between mile markers 0 and 62.
 Mirror Lake Highway between mile markers 0 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 11112 4090 11064 4023 11034 4016 11101
      4115 11173
TIME...MOT...LOC 0023Z 248DEG 46KT 4116 11143 4032 11091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

STW
1 follow-up statement
618 
WWUS55 KSLC 040042
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT Mon Jul 3 2023

UTC013-029-033-043-051-057-WYC041-040100-
/O.CON.KSLC.SV.W.0039.000000T0000Z-230704T0100Z/
Weber UT-Rich UT-Wasatch UT-Duchesne UT-Morgan UT-Summit UT-Uinta WY-
642 PM MDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL WEBER...SOUTHEASTERN RICH...NORTHEASTERN WASATCH...
NORTHWESTERN DUCHESNE...NORTHEASTERN MORGAN...WESTERN SUMMIT AND
SOUTHWESTERN UINTA COUNTIES...

At 642 PM MDT, severe thunderstorms were located along a line
extending from 10 miles west of Evanston to near Tabiona, moving east
at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Evanston, Tabiona, Fruitland, Mirror Lake, Starvation Reservoir,
Talmage, Moon Lake, Utahn, Hanna, Wahsatch, Emory, Castle Rock and
Trial Lk.

This includes the following highways...
 Interstate 80 in Utah between mile markers 171 and 196.
 US Route 40 between mile markers 61 and 70.
 Utah Route 35 between mile markers 16 and 62.
 Mirror Lake Highway between mile markers 11 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 11112 4090 11064 4023 11034 4018 11084
      4099 11137 4118 11167
TIME...MOT...LOC 0042Z 248DEG 46KT 4124 11116 4040 11064 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

STW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:05 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 4:05 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Mon Jul 3 2023

.SYNOPSIS...Thunderstorms capable of producing strong gusty winds
are expected to continue across northern Utah and southwest Wyoming
through this evening. A cold front will bring a modest cooldown to
northern Utah Tuesday into Wednesday while hot, dry and windy
conditions will continue Tuesday across southern Utah.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...High pressure has given way to
a near zonal flow aloft this afternoon as a shortwave trough digs
into the northwestern CONUS. PWATs have risen to between 0.6 inches
across the southern half of Utah to around 0.7-0.8 inches across
northwestern Utah. Even within the pocket of higher PWAT, the
moisture is still mainly confined to the midlevels, with dewpoints
generally in the upper 30s to mid 40s at many northern Utah surface
obs. However, enough moisture and instability is present to generate
showers and thunderstorms across the area, with scattered coverage
across the north and more isolated coverage across the south.
Mesoscale analysis of SBCAPE shows values of ~1000 J/kg across
portions of northern Utah. Meanwhile, DCAPE of between 1500-2000
J/kg is common across northern and central Utah, which is consistent
with model soundings depicting a deep inverted-V profile at many
locations.

There remains some agreement in CAMS on the evolution of a cluster
of showers and thunderstorms currently over the west deserts into a
complex that will be capable of producing gusty outflow winds. The
12z HREF ensemble max depicts pockets of greater than 60 mph gusts,
especially over the Dugway area and in southwest Wyoming (HREF
members are in greatest agreement in southwest Wyoming, showing a
30% chance of greater than 50 mph winds). The timing of this complex
has it moving through SLC around 00z and through Uinta County, WT
around 02-03z.

While the stronger storms taper off late this evening, some models
continue to indicate nocturnal showers continuing to focus near the
cold front tonight. This precipitation band looks to center near the
Ogden area late this evening, then shift to near SLC towards the
morning hours and shifting only slightly southward tomorrow
afternoon. Showers will taper off tomorrow evening as high pressure
begins to build in from the west.

.LONG TERM (after 12z Wednesday)...Relatively cool air will remain
in place over northern Utah and southwest Wyoming on Wednesday. As
the shortwave trough moves out Wednesday, a low-amplitude ridge will
take up residence just to the east of the area and a trough to the
west from Thursday through at least Sunday. This set-up will bring
temperatures close to seasonal norms. With no good moisture tap in
this pattern, very dry conditions will be present area-wide. The
only area with higher than a 5% chance of precipitation on any given
afternoon is the High Uinta Mountains. And even that famously
thunderstorm-prone area barely gets to a 20% probability of
measurable rain at a given location on the wettest day (Wednesday
afternoon) and is below 10% thereafter.

The most consequential aspect of the pattern Thu-Sat will be
southwesterly winds in areas south of the latitude of Delta and
Price. The wind will not be strong enough to be damaging, although
it will make for uncomfortable tent camping. The main concern is for
fire weather. There is a high probability (70-90%) of relative
humidity below 15% and wind gusts of 30 mph or higher, the criteria
in the atmospheric part of the red flag warning equation. However
fuel dryness will still be the limiting factor on problematic fires
in all but far southern Utah. Friday looks to be the driest and
windiest day at this time.

Beyond the weekend, the global ensembles are in agreement on a ridge
building over the Intermountain West. This would bring an end to the
windy conditions but also hotter temperatures, low relative humidity
and continued very low probabilities for wetting rain.

&&

.AVIATION...KSLC...Chaotic winds continue as a well-defined sharp
boundary between northwest and southerly winds sits just over the
airfield. Expect northerly winds to creep into the northern half of
the airfield but for the prevailing winds to stay southerly with
punches of southwest flow. Northerly incursions should remain around
or under 12 kts. Thunderstorms will approach the terminal by 23Z and
persist as late as 01Z. Additional isolated storms may develop off
terrain beyond what is currently forecast. Overall VFR conditions
are expected to persist as cloud bases remain high, and rain and
visibility reductions should be light. The potential for blowing
dust reducing visibility exists if stronger winds materialize. A 20%
chance exists that light rain showers will continue in the vicinity
of the terminal overnight, though without the wind threat.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered thunderstorms
continue across the northern half of the forecast area this evening,
capable of producing sudden and strong microburst winds and semi-
organized outflow boundaries. Blowing dust is possible in the
vicinity of these strong winds, especially across the West Desert.
Storms will weaken after 01Z and dissipate after sunset, though
there is a 20% chance that showers continue overnight across
portions of northern Utah from ENV to EVW in SW Wyoming, with a much
lesser wind threat associated with these overnight showers.

&&

.FIRE WEATHER...A weather disturbance grazing northern Utah will
bring a cold front into northern Utah tonight into tomorrow. Ahead
of this front, scattered showers and thunderstorms, especially
across northern Utah, will continue this evening. A few of these
storms may produce wetting rain, but most will be dry. The cold
front will settle across central Utah tomorrow and serve as a focus
for showers and thunderstorms tomorrow. Breezy southwest winds will
continue across southern Utah tomorrow ahead of the cold front.
Thereafter, weak high pressure will bring a drying trend to the area
for the middle to latter part of the week. However, breezy southwest
winds and low humidity will develop again across southern and
portions of central Utah Thursday into the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Jeglum/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jul 3, 5:47 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
547 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     3 WNW Salem             40.07N 111.72W
07/03/2023  M79 MPH          Utah               UT   Mesonet

            Mesonet station UTBRC 2.8 N Payson (UTAH
            DOT) Station Elevation: 4528 ft.

&&
Local storm report, Jul 3, 5:48 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
548 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     3 SE Bluffdale          40.45N 111.91W
07/03/2023  M62 MPH          Utah               UT   Mesonet

            Mesonet station UTALP 2.9 SE Bluffdale (UTAH
            DOT) Station Elevation: 4795 ft.

&&

CRK
Local storm report, Jul 3, 6:01 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
601 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     3 NE Sundance           40.41N 111.53W
07/03/2023  M84 MPH          Wasatch            UT   Mesonet

            Mesonet station UTDCD 3.3 NE Sundance (UTAH
            DOT) Station Elevation: 5429 ft.

&&

CRK
Local storm report, Jul 3, 6:14 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
614 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     2 N Snowbird            40.59N 111.65W
07/03/2023  M72 MPH          Salt Lake          UT   Mesonet

            Mesonet station IFF 1.7 N Snowbird
            (AVALANCHE) Station Elevation: 10059 ft.

&&

CRK
Local storm report, Jul 3, 6:21 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
621 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     3 SSE Park City         40.61N 111.48W
07/03/2023  M68 MPH          Wasatch            UT   Mesonet

            Mesonet station MBY 3.3 S Park City
            (DEERVLY) Station Elevation: 9347 ft.

&&

CRK
Local storm report, Jul 3, 6:23 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
623 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     Midway                  40.51N 111.48W
07/03/2023                   Wasatch            UT   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:10 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Rich, Weber50 min
Jul 3, 6:28 PM MDTSpecial Weather StatementSLCTooele32 min
Jul 3, 6:40 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Tooele35 min
Jul 3, 6:55 PM MDTSevere Thunderstorm WarningSLCCache, Morgan, Rich, Summit50 min
Jul 3, 6:59 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit46 min
Jul 3, 8:32 PM MDTSpecial Weather StatementSLCTooele28 min
Jul 3, 11:41 PM MDTSpecial Weather StatementSLCCache49 min
Jul 4, 11:55 AM MDTSpecial Weather StatementSLCSummit35 min
Jul 4, 12:25 PM MDTSpecial Weather StatementSLCSummit35 min
Jul 4, 12:34 PM MDTSpecial Weather StatementSLCSummit26 min
Jul 4, 12:59 PM MDTSpecial Weather StatementSLCDuchesne31 min
Jul 4, 1:39 PM MDTSpecial Weather StatementSLCDuchesne36 min
Jul 3, 7:39 PM MDTSpecial Weather StatementSLCUinta36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.